1, 2, 4, 6. Metoprolol (Lopressor) is a beta
adrenergic blocker indicated for hypertension, angina, and myocardial infarction. The tablets should be taken with food at same time each day; they should not be chewed or crushed. The health care provider should be notified if pulse falls below 50 for several days. Blood glucose should be checked regularly during therapy since increased episodes of hypoglycemia may occur. It may mask evidence of hypoglycemia such as palpitations, tachycardia, and tremor. Use of any OTC decongestants, asthma and cold remedies, and herbal preparations must be avoided. Fainting spells may occur due to exercise or stress, and the dosage of the drug may need to be reduced or discontinued.
2, 4, 5, 6. Adverse effects of prednisone are
weight gain, retention of sodium and fluids with
hypertension and cushingoid features, a low serum albumin level, suppressed inflammatory processes with masked symptoms, and osteoporosis. A diet
high in protein, potassium, calcium, and vitamin Dis recommended. Carbohydrate would elevate glucose and further compromise a client's immune status. Trans fat does not counteract the adverse effects of steroids such as prednisone.
1, 2, 4. Sulfasalazine may cause dizziness, and the nurse should caution the client to avoid driving or other activities that require alertness until response to medication is known. If symptoms of acute intolerance (cramping, acute abdominal pain, bloody diarrhea, fever, headache, rash) occur, the client should discontinue therapy and notify the health care provider immediately. Fluid intake should be sufficient to maintain a urine output of at least 1,200 to 1,500 mL daily to prevent crystalluria and stone formation. The nurse can also inform the client that this medication may cause orange-yellow discoloration of urine and skin, which is not significant and does not require the client to stop taking the medication. The nurse should instruct the client lo take missed doses as soon as remembered unless i l is a I most time for the next close. The client has been recently diagnosed with
type 2 diabetes, and is taking metformin [Glucophage) two times per day, 1,000 mg before breakfast and
1,000 mg before supper. The client is experiencing
diarhea, nausea, vomiting, abdominal bloating, and anorexia on admission to the hospital. The admission prescriptions include metformin [Glucophage). The nurse should do which of the following? Select all
1. Discontinue the metformin (Glucophage).
2. Administer glargine [Lantus) insulin rather than the metformin (Glucophage).
3. Inform the client that the adverse effects of diarrhea, nausea, and upset stomach gradually subside over time.
4. Assess the client's renal function.
5. Monitor the client's glucose value prior to each meal.
3. Vital signs should be monitored,
especially during periods of adjustment. Changes, such as orthostatic hypotension, cardiac irregularities, palpitations, and light-headedness, should be reported immediately. The client may actually experience suicidal or paranoid ideation instead of euphoria. The nurse should monitor the client for elevated liver enzyme levels, such as lactate dehydrogenase, aspartate aminotransferase, alanine aminotransferase, blood urea nitrogen, and alkaline phosphatase, but the client should not be jaundiced. The client should not experience signs and symptoms of diabetes or a low serum glucose level, but the nurse should check the hemoglobin and hematocrit levels.
2, 3, 4. An excess of cholinergic agents produces urinary and fecal incontinence, increased salivation, diarrhea, and diaphoresis. In a severe overdose, CNS depression, seizures and muscle fasciculations, bradycardia or tachycardia, weakness, and respiratory arrest due to respiratory muscle paralysis occur. Anticholinergics produce dry mucous membranes. Skin rash is not a sign of overdose with a cholinergic agent. 4. All health earn facilities in which controlled medications are stored for dispensing and/or administration to clients are required to follow procedures for the proper maintenance of narcotic inventory. Narcotic inventory maintenance includes, but is not limited lo, all discrepancies will have thorough and appropriate documentation with accompanying reasons (ie, tablet/amp/vial breakage, additional medication volume, etc.), timely resolution of inventory discrepancies, and timely notification regarding cont.rolled substance inventory discrepancies of persons in oversight areas (ie, Pharmacy, Security, Nursing House Supervisor). In the event of a significant incident, the proper external authorities will be notified by the Quality and Risk Management/Legal Department. 3. Carbohydrates are the first substance
used by the body for energy. Proteins are needed lo maintain muscle mass, repair tissue, and maintain osmotic pressure in the vascular system. Fats, in a small amount, are needed for energy production. Chicken, green beans, and cottage cheese are the best selection to provide a nutritionally wellbalanced diet of carbohydrate, protein, and a small amount of fat. Cereal with milk and strawberries as well as toast, gelatin dessert, and cookies have a large amount of carbohydrates and not enough protein. Steak and french fries provide some carbohydrates and a good deal of protein; however, they also provide a large amount of fat.